“It is crazy dangerous,” Experts warning about deadly drug cocktail putting public, first responders at risk

Police departments across the country are struggling to get a grip on the opioid crisis that has taken the U.S. by storm.

In addition to battling fentanyl, officials say they are now becoming increasingly concerned about a more powerful drug called carfentanil.

According to the Drug Enforcement Administration, carfentanil is about 10,000 times stronger than morphine and 100 times more potent than fentanyl.

“Carfentanil is surfacing in more and more communities,” DEA Acting Administrator Chuck Rosenberg said in September. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”

Carfentanil is used commercially to sedate large animals, like elephants, but it is not meant for human consumption. However, drug dealers are now mixing the drug with heroin.

The drug has already been behind the overdose deaths of several people across the U.S., including a pilot and his wife earlier this year.

Now, the Philadelphia Police Department is warning officers and the public to take extreme precautions when it comes to overdoses.

NBC 10 reports that officers are even warning people to take extra precautions when dealing with a loved one’s overdose.

Capt. Sekou Kinebrew, with the Philadelphia Police Department, suggests calling 911 immediately, describing the scene in detail and maintaining a safe distance.

Symptoms of carfentanil exposure include respiratory distress, drowsiness, disorientation, sedation, pinpoint pupils and clammy skin. The DEA says the onset of symptoms occurs within minutes of exposure.